Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What causes foggy mind and depression while taking effexor for social anxiety?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hi Doctor, I suffer from social anxiety and took 30mg seroxat for 12 years which helped me greatly, however I found the drug started to work less over time and my social anxiety returned to a degree. About 4 months ago, I started to suffer from symptoms of depression and eventually went to the doctor who prescribed 75mg of Effexor XR. I stopped taking the Seroxat and changed to this drug. After 6 weeks of use, I still felt no better, in fact I think I felt worse, I returned to the doctor and She increased my dosage to 150mg. I have now been taking this for just over a week and I still do not feel much better. I have an almost constant mood where I lack interest in anything like I used to, I burst into tears very easily and I things I did not think too much about before have become a source of worry for me. My self confidence has dropped to a great degree and my social anxiety is very high. I also feel my mind is foggy and not as bright as it used to be. I am attending counselling but am only on my 3rd appointment. Have you any advice Doctor? Should the Effexor be working by now? Would it be better to change back to Seroxat again or do you think another drug may benefit me?
Posted Sun, 2 Feb 2014 in Anxiety and Stress
Answered by Dr. Srikanth Reddy 3 hours later
Brief Answer: Effexor is also a good drug Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Effexor is a good drug for depression and anxiety. The add on benefit over seroxat is that it acts on the norepinephrine receptors as well along with the serotonin receptors as in Seroxet. Its unfortunate that this drug has not acted on you. 8 weeks is a good enough time to start showing its effect. If it has not benefitted you then you can consider changing the drug. But before that I would suggest that you get your thyroid panel checked. Many times hypothyroid state present with resistant depression. Further you may change your antidepressant to mirtazapine or bupropion which act in different manner. The other option would be to augment your antidepressant with either lithium or lamotrigine which improves the efficacy of antidepressants. I understand that you are already into counselling but I would suggest that you go specifically for cognitive behahvioural therapy.This therapy is taken by either a psychologist or a psychiatrist in which the therapist identifies impaired cognitions (Thoughts) and try to correct them. They are 15-20 min weekly session and there should be around 8-10 sessions to help you with your illness. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor